Alert archive / Illinois / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 96, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 18, 2005, 9:30 AM CDT for Warren County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2005, 9:30 AM CDT (14:30 UTC)
- Expired
- Aug 18, 2005, 9:59 AM CDT
- In force
- 29 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Warren County, IL
The radar
The Quad Cities radar (KDVN), 76 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 181430
SVRDVN
ILC187-181515-
/O.NEW.KDVN.SV.W.0096.050818T1430Z-050818T1515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 AM CDT THU AUG 18 2005
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WARREN COUNTY IN WEST CENTRAL ILLINOIS
THIS INCLUDES THE CITY OF MONMOUTH
* UNTIL 1015 AM CDT
* AT 925 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR MONMOUTH...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SURREY...COLDBROOK...CAMERON AND UTAH BY 935 AM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4088 9064 4089 9068 4100 9065 4106 9045
4089 9045 4087 9056
$$
BARDOU/MCCLURE1 follow-up statement
000
WWUS53 KDVN 181459
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 AM CDT THU AUG 18 2005
ILC187-181508-
/O.CAN.KDVN.SV.W.0096.000000T0000Z-050818T1515Z/
WARREN IL-
958 AM CDT THU AUG 18 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WARREN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4088 9064 4089 9068 4100 9065 4106 9045
4089 9045 4087 9056
$$
BARDOU/MCCLUREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:20 AM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 18, 4:20 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 AM CDT THU AUG 18 2005 .SYNOPSIS...UPPER LEVEL AND SURFACE LOW OVER SOUTH DAKOTA MOVING EAST SOUTHEAST AT 15-20 MPH AND IS PRODUCING LARGE AREAS OF SHOWERS AND STORMS AHEAD OF SYSTEM IN MN AND NORTH 1/2 OF IOWA AND A FEW STORMS IN MO/KS. NOWCAST TOOLS SUGGEST NORTHERN 1/3 TO 1/2 AREA TO RECEIVE LIGHT TO MODERATE RAINS WITH MORE SPOTTY SHOWERS AND STORMS SW 1/2. WATER VAPOR SHOWS SOME DRIER AIR ALOFT SO ANY STORMS THAT FIRE THIS PM WOULD BE MORE FAVORABLE TO REACH SEVERE LEVELS. PRESSURE FALL PATTERNS SUPPORT SD LOW TO MOVE ACROSS CENTRAL PORTIONS OF FORECAST THIS PM WHICH WILL SUPPORT SIGNIFICANT TEMPERATURE GRADIENT AND PM STORMS. UPPER AIR ANALYSIS SHOWS UPPER LOW OVER FAR NW CONUS PUSHING LOTS OF ENERGY TOWARD MIDWEST WITH 60-80KT JET. && .SHORT TERM...(TODAY AND TONIGHT) USE NOWCAST TOOLS AS OUTLINED ABOVE WITH SOME INPUT FROM BLEND OF MODELS WITH CATEGORICAL POPS FAR NORTH TO SLIGHT CHANCE FAR SW TODAY WITH A 15 DEGREE GRADIENT AS SURFACE LOW MOVES THROUGH BISECTING AREA. MODERATE TO HIGH INSTABILITY BY MID PM AND DECENT SHEAR SUPPORT SOME STORMS REACH SEVERE LEVELS LATE PM INTO EVENING. AGREE WITH NAM/ETA SOLUTION FOR NOCTURNAL STORMS SOUTH 1/3 SECTIONS TONIGHT AS LOW LEVEL JET INTERSECTS WITH SFC BOUNDARY WITH AGAIN CHANCE OF A FEW STORMS NEAR OR REACHING SEVERE LEVELS. HAIL UP TO GOLFBALLS PRIMARY RISK WITH POTENTIAL FOR GUSTY WINDS NEAR 60 MPH ALSO POSSIBLE LATE PM INTO EARLY EVENING HOURS. HIGH PRECIPITAL WATER VALUES (DEWPOINTS NEAR 70) OF 1.5 TO 2 INCHES ALSO SUPPORT LOCALLY HEAVY RAINS IN STORMS THIS PM AND EVENING. ..NICHOLS.. && .LONG TERM...(FRIDAY THROUGH NEXT WEDNESDAY) SEASONABLY STRONG CLOSED UPPER LOW SYSTEM(STILL APPEARS UNDERDONE SOME BY LATEST RUN MODELS)WILL LOOK TO ROLL ALONG AND JUST NORTH OF THE CANADIAN BORDER DURING THE FIRST PART OF THE FCST PERIOD...REACHING THE NORTHERN SHORES OF LK SUPERIOR BY SAT EVENING. THIS NOW WELL ADVERTISED SYSTEM WILL EVENTUALLY INDUCE THE FROPA PROCESS THAT WILL LIKELY INDUCE STRONG TO SVR STORMS IN THE AREA FRI NIGHT...AND A ROBUST COOL DOWN BY THE SECOND HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK. DURING THE DAY FRIDAY...SIGNALS THERE THAT A SECONDARY BOUNDARY WILL START TO SET UP AGAIN SOMEWHERE OVER THE CWA AHEAD OF CYCLOGENESIS IN THE CENTRAL PLAINS. WILL GO WITH SLIGHT CHC POPS ACRS THE SOUTHERN THIRD OF THE CWA FRI MORNING FROM LINGERING PROCESSES FROM THU NIGHT AND POTENTIAL OUTFLOW BOUNDARIES IN BUILDING INSTABILITY FIELDS. THE PROBLEM AGAINST GOING WITH HIGHER DAYTIME POPS IS THE UPPER RIDGING PROCESS AND INCREASING MID LEVEL WARM LAYER TO THE LEE OF DIGGING UPPER WAVE POSSIBLY INHIBITING NEW FRI DEVELOPMENT OR ERODING THU NIGHT ACTIVITY TRYING TO LINGER INTO LATE FRI MORNING. IF THE CONVECTIVE DEBRIS CLEARS ENOUGH...PROGGED THERMAL PROFILES SUPPORT HIGHS FRI IN THE MID TO EVEN UPPER 90S. TEMPS MAY BE LIMITED SOME BY BUILDING AMBIENT SFC MOISTURE...BUT WILL STILL GO WITH AT LEAST MID 90 HIGHS. THE NAM MAY BE OVERDOING SFC DPT POOLING ALONG THE DEVELOPING LLVL BOUNDARY IN THE CWA(WITH VALUES IN THE UPPER 70S) SOME BY FRI AFTERNOON...BUT LOW TO MID 70 DPTS SEEM REASONABLE LOOKING AT UPSTREAM MOISTURE FIELDS IN PORTIONS OF THE SOUTHERN PLAINS. SYNOPTIC SCALE FORCING FIELDS COMBINING WITH A LOADED AIRMASS IN PLACE WITH RESPECT TO HIGH CAPES/INSTABILITY(IF TEMPS CAN WARM INTO THE MID 90S WITH MID 70 DPTS) AND WIND PROFILES...ARE STILL SUGGESTING A POTENT SVR WX EPISODE ON TAP FOR THE LOCAL CWA FOR FRI NIGHT. STILL SOME MODEL VARIANCE ON PLACEMENT OF SFC LOW AND WARM FRONT/TRIPLE POINT PROPAGATION PATH...BUT FAVOR THE NAM AND UKMET WHICH GENERALLY SWEEP THESE FEATURES OVER THE NORTH HALF OF THE CWA LATER FRI NIGHT. BOTH THE GFS AND NAM SUGGEST 3-4K J/KG TYPE CAPES BUILDING OVER EASTERN IA BY FRI EVENING...AND FCST SOUNDINGS/WIND PROFILES STILL SUPPORT CONVECTIVE LINE SEGMENTS CAPABLE OF SIGNIFICANT STRAIGHT LINE WINDS OF AT LEAST 70 KTS. THIS ALL AIDED BY IMPRESSIVE UPPER SUPPORT WITH DIVERGENT MID TO UPPER LEVEL FLOW PATTERN...AND INCREASING RIGHT ENTRANCE DIRECT CIRCULATION EFFECT OFF SOUTHERN EDGE OF 100+ KT JET MAX JUST TO THE NORTH. WITH SOMEWHAT SLOWER EJECTION PROCESS OF MAIN UPPER SYSTEM...EXPECT SUPER-CELLULAR TYPE DEVELOPMENT OFF TO THE WEST ACRS WESTERN AND CENTRAL IA FRI EVENING(WITH SOME OF THIS TYPE OF ACTIVITY GETTING INTO THE WESTERN CWA)...EVOLVING INTO A MORE LINEAR STRAIGHT LINE WIND PRODUCING COMPLEX AS IT PROGRESSES ACRS EASTERN IA AND NORTHWEST IL. AFTER FROPA SAT MORNING...LARGE CANADIAN HIGH WILL TAKE GRIP OF THE WESTERN GRT LKS FOR THE SECOND HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK. WITH CLEAR OUT AND MIXING EVEN AFTER FROPA...SAT HIGHS SHOULD STILL MAKE IT BACK INTO THE 80S...BUT SUNDAY TEMPS WILL HAVE TROUBLE REACHING THOSE LEVELS. BRUNT OF COOL SURGE NOW DELAYED SOME BY LATEST RUNS AND OCCURS SUNDAY NIGHT INTO MON. MON NOW LOOKS TO BE THE DAY WITH UPPER SINGLE DIGIT H85 C TEMPS GETTING ADVECTED DOWN INTO THE REGION...POSSIBLY KEEPING A LID ON HIGHS ONLY IN THE MID 70S. IF THE STRENGTH OF THE HIGH AND CAA SUGGESTED BY THE NEWLY RUN ECMWF COME TO PASS...WOULDNT BE SURPRISED IF MON MORNING LOWS DIP TO AROUND THE 50 DEGREE MARK IN MUCH OF THE NORTH HALF OF THE CWA...OR EVEN INTO THE UPPER 40S. THESE KIND OF TEMPS WOULD BE CLOSE OR IMPINGE ON RECORD LOW TERRITORY FOR A FEW LOCATIONS. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/12
Hazardous weather outlook, Aug 18, 5:50 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 AM CDT THU AUG 18 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 550 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A FRONTAL SYSTEM WITH A LOW PRESSURE WAVE WILL MOVE ACROSS THE AREA WITH INCREASING INSTABILITY PRODUCING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY REACH SEVERE LEVELS BY AFTERNOON AND INTO THIS EVENING. CURRENT INDICATIONS SUGGEST A FEW OF THESE STORMS MAY BE ABLE TO PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS AND POTENTIALLY DAMAGING WIND GUSTS UP TO 60 MPH. THE GREATEST THREAT TODAY WILL BE MAINLY NORTH OF I-80 TODAY AND THEN SOUTH OF I-80 THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EVEN STRONGER STORM SYSTEM FRIDAY EVENING WILL MAKE FOR THE POTENTIAL OF A PARTICULARLY DANGEROUS SEVERE WEATHER SITUATION. HEAT AND HUMIDITY WILL BUILD OVER THE AREA DURING THE DAY ON FRIDAY AHEAD OF THE SURFACE LOW RESULTING IN A VERY UNSTABLE AIRMASS. LATEST INDICATIONS SUGGEST A FAVORABLE ENVIRONMENT FOR LARGE SCALE DAMAGING WINDS OF 60 TO 80 MPH OR MORE...AND HAIL UP TO THE SIZE OF GOLFBALLS. IF THE MAIN LOW PRESSURE CENTER AND ASSOCIATED WARM FRONT MOVE OVER PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS...A FEW STORMS GENERATED ALONG AND JUST NORTH OF THIS BOUNDARY MAY HAVE THE POTENTIAL OF PRODUCING A TORNADO. AT THIS TIME...IT APPEARS THAT THE GREATEST RISK AND COVERAGE OF SEVERE WEATHER IN THE LOCAL AREA WILL BE MAINLY DURING FRIDAY EVENING. CURRENT INDICATIONS SUPPORT LOCATIONS ALONG AND ESPECIALLY NORTH OF THE INTERSTATE 80 CORRIDOR ARE AT HIGHEST RISK. HOWEVER...THERE IS STILL SOME UNCERTAINTY ON THE EXACT PATH OF THE MAIN SYSTEM AND THUS THE AREA MORE FAVORABLE FOR STORM COVERAGE. THE LARGE AMOUNT OF MOISTURE IN THE AIR WILL ALSO RESULT IN THE STORMS PRODUCING HEAVY RAINFALL RATES. RAINFALL TOTALS OF WELL OVER 2 INCHES WILL BE POSSIBLE BY SATURDAY MORNING IN AREAS THAT RECEIVE REPEATED STORM ACTIVITY. STAY TUNED FOR FOR FURTHER UPDATES AND FORECASTS CONCERNING THIS POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT FOR FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON MAINLY NORTH OF INTERSTATE 80...AND SOUTH OF THE INTERSTATE 80 CORRIDOR THIS EVENING. SPOTTER ACTIVATION WILL ALSO BE LIKELY FRIDAY EVENING FOR THE ENTIRE AREA. NICHOLS/12
In the hours before
Local storm report, Aug 18, 3:57 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL JESUP 42.48N 92.07W
08/18/2005 0.25 INCH BUCHANAN IA TRAINED SPOTTER
&&
WDNLocal storm report, Aug 18, 7:49 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 AM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM FLOOD DUBUQUE 42.50N 90.69W
08/18/2005 DUBUQUE IA TRAINED SPOTTER
STREET FLOODING 4 TO 6 INCHES DEEP ON THE SOUTH SIDE OF
TOWN. BETWEEN ROCKDALE ROAD AND CEDAR CROSS ROAD.
&&
PHILIPLocal storm report, Aug 18, 8:37 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 AM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM TSTM WND DMG ORANGEVILLE 42.47N 89.64W
08/18/2005 STEPHENSON IL LAW ENFORCEMENT
POWERLINES DOWN.
&&
14The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:33 AM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 43 min |
| Aug 18, 8:36 AM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 12 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.